Journal of Statistical Physics

, Volume 129, Issue 1, pp 81–119 | Cite as

Critical Points Inside the Gaps of Ground State Laminations for Some Models in Statistical Mechanics

  • Rafael de la LlaveEmail author
  • Enrico Valdinoci


We consider models of interacting particles situated in the points of a discrete set Λ. The state of each particle is determined by a real variable. The particles are interacting with each other and we are interested in ground states and other critical points of the energy (metastable states).

Under the assumption that the set Λ and the interaction are symmetric under the action of a group G—which satisfies some mild assumptions—, that the interaction is ferromagnetic, as well as periodic under addition of integers, and that it decays with the distance fast enough, it was shown in a previous paper that there are many ground states that satisfy an order property called self-conforming or Birkhoff. Under some slightly stronger assumptions all ground states satisfy this order property.

Under the assumption that the interaction decays fast enough with the distance, we show that either the ground states form a one dimensional family or that there are other Birkhoff critical points which are not ground states, but lying inside the gaps left by ground states. This alternative happens if and only if a Peierls–Nabarro barrier vanishes. The main tool we use is a renormalized energy.

In the particular case that the set Λ is a one dimensional lattice and that the interaction is just nearest neighbor, our result establishes Mather’s criterion for the existence of invariant circles in twist mappings in terms of the vanishing of the Peierls–Nabarro barrier.


Lamination Variational Equation Stat Phys Fundamental Domain Order Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aubry, S., Le Daeron, P.Y.: The discrete Frenkel–Kontorova model and its extensions, I: exact results for the ground-states. Phys. D 8(3), 381–422 (1983) CrossRefMathSciNetGoogle Scholar
  2. 2.
    Angenent, S.B.: Monotone recurrence relations, their Birkhoff orbits and topological entropy. Ergod. Theory Dyn. Syst. 10(1), 15–41 (1990) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Braun, O.M., Kivshar, Y.S.: Concepts, methods, and applications. In: The Frenkel–Kontorova Model. Texts and Monographs in Physics. Springer, Berlin (2004) Google Scholar
  4. 4.
    Blank, M.L.: Metric properties of minimal solutions of discrete periodical variational problems. Nonlinearity 2(1), 1–22 (1989) zbMATHCrossRefADSMathSciNetGoogle Scholar
  5. 5.
    Candel, A., de la Llave, R.: On the Aubry–Mather theory in statistical mechanics. Commun. Math. Phys. 192(3), 649–669 (1998) zbMATHCrossRefADSGoogle Scholar
  6. 6.
    Caffarelli, L.A., de la Llave, R.: Interfaces of ground states in Ising models with periodic coefficients. J. Stat. Phys. 118(3–4), 687–719 (2005) zbMATHCrossRefADSMathSciNetGoogle Scholar
  7. 7.
    de la Llave, R., Valdinoci, E.: Multiplicity results for interfaces of Ginzburg–Landau–Allen–Cahn equations in periodic media. Adv. Math., to appear. Preprint MP_ARC # 05-225 (2005) Google Scholar
  8. 8.
    de la Llave, R., Valdinoci, E.: Ground states and critical points for Aubry–Mather theory in statistical mechanics. Preprint MP_ARC (2006) Google Scholar
  9. 9.
    de la Llave, R., Valdinoci, E.: Ground states and critical points for generalized Frenkel–Kontorova models. Preprint MP_ARC # 06-262 (2006) Google Scholar
  10. 10.
    Forni, G.: Construction of invariant measures supported within the gaps of Aubry–Mather sets. Ergod. Theory Dyn. Syst. 16(1), 51–86 (1996) zbMATHMathSciNetGoogle Scholar
  11. 11.
    Hale, J.K.: Ordinary Differential Equations, 2nd edn. Krieger, Huntington (1980) zbMATHGoogle Scholar
  12. 12.
    Koch, H., de la Llave, R., Radin, C.: Aubry–Mather theory for functions on lattices. Discret. Contin. Dyn. Syst. 3(1), 135–151 (1997) zbMATHGoogle Scholar
  13. 13.
    Mather, J.N.: Existence of quasiperiodic orbits for twist homeomorphisms of the annulus. Topology 21(4), 457–467 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Mather, J.N.: More Denjoy minimal sets for area preserving diffeomorphisms. Comment. Math. Helv. 60(4), 508–557 (1985) zbMATHCrossRefADSMathSciNetGoogle Scholar
  15. 15.
    Mather, J.: A criterion for the nonexistence of invariant circles. Inst. Hautes Études Sci. Publ. Math. 63, 153–204 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Mather, J.N., Forni, G.: Action minimizing orbits in Hamiltonian systems. In: Transition to Chaos in Classical and Quantum Mechanics, Montecatini Terme, 1991. Lecture Notes in Mathematics, vol. 1589, pp. 92–186. Springer, Berlin (1994) Google Scholar
  17. 17.
    Morse, H.M.: A fundamental class of geodesics on any closed surface of genus greater than one. Trans. Am. Math. Soc. 26(1), 25–60 (1924) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Moser, J.: Minimal solutions of variational problems on a torus. Ann. Inst. H. Poincaré Anal. Non Linéaire 3(3), 229–272 (1986) zbMATHGoogle Scholar
  19. 19.
    Ruelle, D.: Statistical Mechanics. World Scientific, River Edge (1999), reprint of the 1989 edition Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Texas at AustinAustinUSA
  2. 2.Dipartimento di MatematicaUniversità di Roma Tor VergataRomaItaly

Personalised recommendations